Thunderstorm Wind, Sheridan
- When
- August 7, 4:35 PM MST
- Where
- Sheridan County, 1.47 mi E of (Shr)sheridan Co Arp
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.770, -106.950
An unstable northwest flow aloft combined with an upper level disturbance brought a few severe thunderstorms to portions of the Billings Forecast Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An unstable northwest flow aloft combined with an upper level disturbance brought a few severe thunderstorms to portions of the Billings Forecast Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 7, 1:47 PM MST, 2 hours 48 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
247 PM MDT SUN AUG 7 2016
.SHORT TERM...valid for Mon and Tue...
Little in the way of changes for the short term period...with
models remaining to be consistent on prevalent southwest flow
aloft ahead of approaching upper level low...and unsettled pattern
through the period. Temps will also continue to around season
average through the period...but trending cooler Tuesday.
Strong shortwave is beginning to move into the region...with
showers and thunderstorms...which are expected to cross the
region. Isolated strong to severe thunderstorms are
possible...especially east. First wave of showers may reduce
strength of next round of development in the west this
afternoon...but east zones look like could support stronger storms
as well. Therefore...not completely convinced that strongest
activity will be in the northwest zones...even though most current
model data still support stronger development in that area.
The surface low shifts east of the area by Monday morning with
more westerly flow sliding in behind it. The SFC low does move
quite quickly out of the region...ushering in northwest sfc
wind...but southwest flow aloft remains in place...with more
shortwave activity through the area. Convective development
appears to be isolated in coverage...with best potential in high
terrain...but am not confident enough to carry no pops across
plains...especially with recent precip totals. Therefore have
carries isold pops across the region...as shortwave ridging
develops monday evening/night.
Upper level low begins push into the region early Tuesday
morning. Models point to some cooler air...and reasonably strong
shortwave/cold front passage through the region tuesday. Timing is
a mess with this wave...with varying degrees of impact
coverage...but models do tend to agree that the main low will lift
north of the cwa as is proceeds eastward...keeping best chances
north. AAG
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...
Medium range guidance in overall good agreement as eyes will
continue to be on an upper low that will slowly shift east across
southern Canada through Thursday. This track to the north will
keep much of our region in a wedge of drier westerly flow for
Wednesday into Thursday. Some monsoon moisture could linger across
northern WY and southeast MT on the southern edge of the system
and so will keep the thunderstorm chances going there. Elsewhere,
continuing the trend of drier conditions. An associated cold
frontal passage early Wednesday will keep temperatures a bit
cooler for the middle of next week with mainly lower 80s. Upper
heights build behind the system for late in the week into next
weekend for mostly dry conditions and another warming trend.
Temperatures for next weekend look to rise back above normal to
mostly 90s. Frieders
&&
.AVIATION...
Scattered showers and thunderstorms will continue into tonight.
Storms will initially occur in western areas (KLVM/KBIL) in the
late afternoon and early evening then shift into eastern MT
(KMLS) during the evening and overnight hours. Local MVFR
conditions in heavy rain will be possible along with wind gusts to
40kts near any storms. Otherwise VFR conditions will prevail.
Frieders
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 061/089 057/088 058/084 058/083 057/086 057/090 061/093
41/U 22/T 21/U 12/T 21/B 11/U 11/U
LVM 051/087 049/086 047/084 049/083 049/085 049/090 052/091
42/T 22/T 21/U 12/T 21/B 11/U 11/U
HDN 060/091 057/092 058/087 056/084 056/087 056/092 059/096
41/U 22/T 21/U 12/T 21/B 11/U 11/U
MLS 061/089 058/092 058/087 060/084 059/086 059/089 062/095
41/U 22/T 22/T 22/T 21/B 11/U 11/U
4BQ 061/091 059/092 059/089 061/082 058/086 058/089 060/095
32/T 22/T 23/T 22/T 21/B 11/U 11/U
BHK 064/088 058/090 059/086 058/082 056/082 055/085 057/091
31/B 22/T 33/T 21/B 11/B 11/U 11/U
SHR 058/089 053/093 055/088 054/082 052/085 052/088 055/093
32/T 22/T 12/T 22/T 21/B 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 805 AM MDT SUN AUG 7 2016 MTZ028>042-056>058-063>068-WYZ098-099-080415- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 805 AM MDT SUN AUG 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL OCCUR ACROSS THE REGION INTO THIS EVENING WITH GUSTY WINDS AND HAIL. AN ISOLATED SEVERE STORM WILL BE POSSIBLE WITH WIND GUSTS TO 60 MPH AND HAIL TO AROUND ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
410 PM MDT SUN AUG 7 2016
MTZ038-057-WYZ098-099-072315-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY-
NORTHEAST BIG HORN MOUNTAINS WY-
410 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 408 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF FORT
SMITH TO 10 MILES WEST OF BURGESS JUNCTION AND SPREADING EAST AND
NORTHEAST AT 30 MPH.
VERY HEAVY RAIN...DIME SIZE HAIL...AND WIND GUSTS OF 50 TO 55 MPH
ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...DAYTON...LODGE GRASS...FORT SMITH...BUSBY...
BIG HORN...PARKMAN...ST. XAVIER...BURGESS JUNCTION...
ROSEBUD BATTLEFIELD PARK...STORY...UCROSS...WYOLA...
TONGUE RIVER RESERVOIR...KIRBY...BANNER...
CROW INDIAN RESERVATION AND NORTHERN CHEYENNE INDIAN RESERVATION.
LAT...LON 4460 10738 4461 10744 4468 10755 4470 10762
4468 10767 4471 10769 4472 10775 4477 10775
4479 10783 4482 10782 4500 10790 4501 10824
4505 10824 4505 10822 4506 10824 4521 10813
4551 10811 4557 10698 4456 10654 4456 10737
TIME...MOT...LOC 2208Z 251DEG 28KT 4523 10814 4495 10784 4447 10773
DOBBSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
506 PM MDT SUN AUG 7 2016
MTZ036-038-058-WYZ099-080000-
SOUTHERN ROSEBUD MT-POWDER RIVER MT-SOUTHERN BIG HORN MT-
SHERIDAN FOOTHILLS WY-
506 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 504 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS OVER SOUTHERN POWDER RIVER COUNTY. THE STRONGEST STORM
WAS 16 MILES WEST OF BIDDLE...OR 30 MILES SOUTHWEST OF
BROADUS. STORMS WERE MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL...WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAINFALL ARE
ALL POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BROADUS...SONNETTE...OTTER AND MOORHEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4499 10626 4535 10628 4535 10624 4556 10623
4549 10501 4516 10528 4500 10552
TIME...MOT...LOC 2304Z 208DEG 31KT 4504 10567
TWHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 516 PM MDT SUN AUG 7 2016 MTZ038-WYZ098-099-080015- SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY- NORTHEAST BIG HORN MOUNTAINS WY- 516 PM MDT SUN AUG 7 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 515 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF DAYTON TO 8 MILES SOUTHWEST OF SHERIDAN...AND MOVING EAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING. LOCATIONS IMPACTED INCLUDE... SHERIDAN...RANCHESTER...DAYTON...BIG HORN...CLEARMONT...STORY... PARKMAN...ARVADA...LEITER...BANNER AND UCROSS. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4500 10762 4499 10603 4456 10601 4456 10715 TIME...MOT...LOC 2315Z 251DEG 23KT 4493 10740 4472 10709 4449 10701 DOBBS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
534 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 SW WYOLA 45.12N 107.41W
08/07/2016 M1.00 INCH BIG HORN MT TRAINED SPOTTER
SMALL BRANCHES DOWN DUE TO GUSTY WINDS.
0407 PM TSTM WND GST 12 SE EMIGRANT 45.27N 110.54W
08/07/2016 M51.00 MPH PARK MT MESONET
&&
VLSThe Billings radar (KBLX), 177 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646905.